Hail, New Hanover
- When
- March 11, 9:30 AM EST
- Where
- New Hanover County, Carolina Beach
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.033, -77.900
911 reported quarter size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 11, 3:15 AM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 315 AM EST TUE MAR 11 2003 MODELS ON THE WHOLE REMARKABLY SIMILAR TO 24 HRS AGO. STILL LOOKING FOR COASTAL TROUGH TO DEVELOP TODAY. EVOLUTION A LITTLE SLOWER THAN EXPECTED...BUT EASTERLY FLOW HAS KICKED IN AND CLOUDS BEGINNING TO MASS TO SOUTH. UNDERCUT GUIDANCE POPS FOR TODAY...BOTH ETA AND AVN GIVING LIKELY TO CATEGORICAL FROM INLAND TO COAST. HOWEVER...PROFILES INDICATING MOISTURE IS SHALLOW. SOUTHWEST FLOW KICKS IN LATER TONIGHT AND ON WEDNESDAY AND TROUGH IS KICKED OFF THE COAST AND DISSIPATES. WAA STRENGTHENING WITH TIME AND LOOKS AS THOUGH THU WILL BE A WARMER DAY THAN WED WITH CONVECTION PROBABLY HOLDING OFF UNTIL AFTERNOON AND NIGHT. BEST OMEGA AND UPPER LEVEL SUPPORT PASSING BY TO NORTH. STILL AIRMASS PROGGED TO BE QUITE UNSTABLE WITH LIS OF -2 TO -3. KEPT POPS IN CHANCE CATEGORY WITH MOISTURE DEPTH POSSIBLY BEING A LIMITING FACTOR IN AREAL COVERAGE. COLD FRONT COMES THROUGH LATE THU NIGHT AND WITH NE WIND AND GOOD SURGE OF COLD AIR...GENERALLY UNDERCUT GUIDANCE FOR FRI AND SAT. AS HIGH MOVES OFF THE COAST...FLOW BECOMES ONSHORE OVER THE WEEKEND AND EARLY NEXT WEEK AND THAT SHOULD HOLD DOWN READINGS...ESPECIALLY NEAR SHORE. MARINE: GOOD ERLY FLOW PERSISTS OVER COASTAL AREAS EARLY THIS MORNING. OFFSHORE AT FRYING PAN SHOALS WINDS ARE 20 KT...AND THE OMR/S ALONG THE COAST ARE REPORTING 15 KT WINDS AT CAROLINA BEACH AND 21 KT WINDS AT SPRINGMAID PIER (MYRTLE BEACH). SEAS HAVE CLIMBED IN RESPONSE AND ARE NOW APPROACHING 6 FT AT FRYING PAN SHOALS. DUE TO THIS WILL NEED TO HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION ONCE AGAIN AND INITIALIZE THE FORECAST WITH 4-5 FT SEAS. COASTAL TROUGH EXPECTED TO TAKE BETTER SHAPE AS THE MORNING PROGRESSES...THEN SHIFT INLAND THIS AFTERNOON. A SW FLOW IS THEN EXPECTED TO PERSIST THROUGH THU...ALTHOUGH THE MODELS ARE IN SOME DISAGREEMENT WITH REGARDS TO SPEED. FOR NOW WILL TAKE A COMPROMISE OF THE ETA AND GFS...AND HAVE WINDS GRADUALLY INCREASING THROUGH THU AS THE COLD FRONT APPROACHES. COLD FRONT FORECAST TO MOVE THROUGH AROUND MIDNIGHT THU NIGHT...WITH DECENT CAA IN ITS WAKE CAUSING WINDS/SEAS TO REACH SMALL CRAFT ADVISORY LEVELS DURING THE FIRST PART OF FRI. HIGH PRES SHOULD MOVE OVER THE AREA WITH LIGHTER WINDS ON SAT. .ILM... .NC...NONE. .SC...NONE. ILM 058/045 069/050 5511 LBT 056/041 072/049 3311 FLO 059/042 073/050 3311 MYR 059/046 063/051 4411 .ILM... .NC...NONE. .SC...NONE. PUBLIC: DIGIORGI MARINE: JAQ
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 537 AM EST TUE MAR 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT WATER LEVELS ACROSS THE AREA WILL CONTINUE HIGH WITH SEVERAL RIVERS NEAR OR OUT OF THEIR BANKS. THIS INCLUDES PORTIONS OF THE LUMBER... GREAT PEE DEE...LITTLE PEE DEE AND CAPE FEAR. SCATTERED SHOWERS WILL BRING A TENTH OF AN INCH OR LESS OF RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVER LEVELS WILL BE IN A SLOW RECESSION LATE IN THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DIGIORGI
The Wilmington radar (KLTX), 49 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
1 hail. Local standard time, as filed.
911 reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349340.